Alert archive / South Carolina / Flash Flood Warnings in 2024

Flash Flood Warning 53, NWS Columbia, SC

November 7, 2024Bamberg County, Orangeburg County, South Carolina

NWS Columbia, SC issued this flash flood warning at Nov 7, 2024, 3:36 AM EST for Bamberg County, Orangeburg County, South Carolina. It was in force for 114 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 7, 2024, 3:36 AM EST (08:36 UTC)
Expired
Nov 7, 2024, 5:30 AM EST
In force
114 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Bamberg County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 79 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 7, 5:00 AM ESTFLASH FLOOD3 Nw Ehrhardt, SCCorrects previous flash flood report from 3 NW Ehrhardt. SC Dept of Public Safety reports roadway flooding on Ehrhardt Rd at the intersection of Home Place Trail. Flooding due to McMillian Branch culvert beneath the intersection. Time estimated from radar.
Nov 7, 5:00 AM ESTFLASH FLOOD3 Nw Ehrhardt, SCSC Dept of Public Safety reports roadway flooding on Ehrhardt Rd at the intersection of Home Place Trail. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2024-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2024-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

593 
WGUS52 KCAE 070836
FFWCAE
SCC009-075-071030-
/O.NEW.KCAE.FF.W.0053.241107T0836Z-241107T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
336 AM EST Thu Nov 7 2024

The National Weather Service in Columbia has issued a

* Flash Flood Warning for...
  Southeastern Bamberg County in central South Carolina...
  Southeastern Orangeburg County in central South Carolina...

* Until 530 AM EST.

* At 336 AM EST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Holly Hill, Branchville, Bowman, Santee State Park, Rivers Bridge 
  State Park, Santee, Ehrhardt, Eutawville, Vance, Mill Creek Marina 
  and Campground, Indian Bluff Recreation Park, Eautaw Springs, 
  Blounts Landing and Rocks Pond Campground and Marina.

This includes the following highways...
	Interstate 95 between mile markers 85 and 99.
	Interstate 26 between mile markers 162 and 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Most flooding deaths occur in vehicles. Never drive through a 
flooded roadway or around barricades. Turn around, don't drown.

Flooded roadways are nearly impossible to see at night. Avoid 
traveling in this area. Turn around, don't drown.

&&

LAT...LON 3341 8061 3356 8049 3354 8045 3350 8046
      3344 8039 3343 8035 3344 8022 3330 8025
      3327 8030 3326 8043 3328 8048 3333 8050
      3313 8090 3309 8088 3306 8090 3310 8094
      3303 8108 3306 8113 3307 8110 3317 8112

FLASH FLOOD...RADAR INDICATED

$$

CRL
1 follow-up statement
649 
WGUS72 KCAE 071030 RRA
FFSCAE

Flash Flood Statement
National Weather Service Columbia SC
530 AM EST Thu Nov 7 2024

SCC009-075-071040-
/O.EXP.KCAE.FF.W.0053.000000T0000Z-241107T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bamberg SC-Orangeburg SC-
530 AM EST Thu Nov 7 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN BAMBERG AND 
SOUTHEASTERN ORANGEBURG COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 700 PM EST Thursday for 
portions of east central Georgia and central South Carolina.

&&

LAT...LON 3341 8061 3356 8049 3354 8045 3350 8046
      3344 8039 3343 8035 3344 8022 3330 8025
      3327 8030 3326 8043 3328 8048 3333 8050
      3313 8090 3309 8088 3306 8090 3310 8094
      3303 8108 3306 8113 3307 8110 3317 8112

$$

CRL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Nov 7, 3:20 AM EST, 16 minutes earlier.

Area forecast discussion, Nov 7, 3:20 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
320 AM EST Thu Nov 7 2024

.SYNOPSIS...
Rainfall remains through today before pushing off to the south
and east this evening. Moisture may linger over the region through
the long term with at least a slight chance of rain on several
days.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Flash Flooding is ongoing and will continue to be possible,
  mainly south of I-20, mainly through this morning.
- Heaviest rain expected to shift into the Lowcountry by this
  afternoon.

Strong moisture convergence continues south of I-20 with
a tight theta-e gradient in place along a line from Barnwell
county through lower Richland/western Sumter counties. This has
led to training cells over this area with MRMS estimating
maximum of around a foot of rain in what is shaping up to be a
incredibly anomalous event, especially for the month of November
which is typically one of our drier months. Ongoing flash
flooding at this time as widespread heavy rainfall continues
south of I-20. Water vapor observations early this morning do
indicate that some drier air is pushing into central Georgia
aloft and as the robust shortwave that is pivoting through the
area shifts to the east, slowly we will also see the heaviest
rain likely shift into the Lowcountry. Obviously with the amount
of rain already received, however, any additional rainfall
really just furthers the flash flooding threat. While rain rates
have decreased since earlier this evening with the rain becoming
less convective with a loss of daytime heating, noted by a lack
of lightning, there still remains pockets of rainfall of 1-2
inches per hour. Even with the heaviest rain tapering off by
sunrise, there will still likely be substantial flooding of
roads in the area previously mentioned. Do not drive around any
barricades and heed all road closures.

HiRes guidance continues to favor weakening rain rates over the
next several hours but there will be chances for scattered
showers redeveloping today with plentiful moisture, however,
PWATs will decrease as the moisture flux shifts southeast of the
area. Will have to continue to monitor for flooding concerns
with the substantial rainfall received overnight. Low clouds
linger through the day which will likely keep the area stable to
prevent widespread thunderstorm development, although an
isolated storm remains possible. High temperatures in the low to
mid 70s. Temperatures remain warm overnight with lows in the mid
60s with continued low clouds.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Key Message(s):

- Isolated showers remain possible.

A weak surface cold front will be situated across the forecast
area through much of the short term period. There will still be
enough moisture along this front to keep isolated to scattered
showers in the area, especially over the eastern cwa and into
the coastal plain. Any rain chances diminish by Friday evening,
with a dry forecast then expected through the night. Temperatures
will still be above normal through Friday with highs in the 80s.
Cooler air then begins to push in from the north Friday night,
bringing overnight lows back into the 50s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Key Message(s):

- Low chances of rain for much of the long term

Front moves south Saturday, bringing cooler and slightly drier
air in for Saturday. Highs range from the upper 60s north to
the middle 70s. Sunday will see some moisture return ahead of
a weak trough, bringing a brief period of isolated rain again.
To start off the work week, drier conditions are expected to
prevail through mid-week. Above normal temperatures continue to
be favored in the long term.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Restrictions Likely at all Terminals through the TAF Period....

Widespread restrictions in place, although they have been
bouncing around early this morning. Widespread IFR ceilings with
continued visibility restrictions in showers through this
morning. While widespread rain will likely taper off this
morning into the afternoon, low clouds will linger with models
continuing to favor IFR ceilings and MVFR visibilities through
the day. While there may be a brief break in IFR conditions,
have continued them through the end of the TAF as there is
relatively high confidence in IFR ceilings and visibilities
tonight.

EXTENDED AVIATION OUTLOOK...Lingering low moisture will lead to
the potential for early morning restrictions into the weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Flood Watch through this evening for SCZ018-025-030-035-041-
     135>137.
GA...Flood Watch through this evening for GAZ040-063>065-077.

&&

In the hours before

Local storm report, Nov 6, 11:07 PM EST, 4 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1107 PM EST Wed Nov 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Flash Flood      7 W Saint Matthews      33.67N 80.90W
11/06/2024                   Calhoun            SC   Dept of Highways

            SCDPS Website reported roadway flooding on
            I-26 just past Exit 136 near previous flash
            flood report.

1025 PM     Flood            6 ESE Wilkinson Heights 33.45N 80.73W
11/06/2024                   Orangeburg         SC   Dept of Highways

            SCDPS Website reported flooding on roadway
            near the intersection of Millennium Drive
            and Global Drive.

1002 PM     Flash Flood      5 NE Norway             33.49N 81.06W
11/06/2024                   Orangeburg         SC   Dept of Highways

            SCDPS Website reports roadway flooding near
            the intersection of Todd Creek Road and
            Scallion Road.

&&
Local storm report, Nov 7, 12:23 AM EST, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1223 AM EST Thu Nov 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     Flash Flood      4 ENE Norway            33.48N 81.07W
11/06/2024                   Orangeburg         SC   Dept of Highways

            SCDPS website reports roadway flooding near
            the intersection of Middle Willow Rd and
            Albee Ln.

&&
Local storm report, Nov 7, 12:26 AM EST, 3 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1226 AM EST Thu Nov 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     Flash Flood      3 W Livingston          33.56N 81.17W
11/06/2024                   Orangeburg         SC   Dept of Highways

            SCDPS website reports roadway flooding at
            the intersection of Ninety Six Rd and Meadow
            Farm Rd.

&&
Local storm report, Nov 7, 12:30 AM EST, 3 hours 6 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Columbia SC
1230 AM EST Thu Nov 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     Flash Flood      3 W Livingston          33.56N 81.17W
11/06/2024                   Orangeburg         SC   Dept of Highways

            Corrects previous flash flood report time
            from 3 W Livingston. SCDPS website reports
            roadway flooding at the intersection of
            Ninety Six Rd and Meadow Farm Rd.

&&
Local storm report, Nov 7, 12:33 AM EST, 3 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1233 AM EST Thu Nov 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     Flash Flood      5 ENE North             33.63N 81.02W
11/06/2024                   Orangeburg         SC   Dept of Highways

            SCDPS website reports roadway flooding at
            the intersection of Bull Swamp Rd and
            Woodhaven St.

&&
Local storm report, Nov 7, 2:40 AM EST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
240 AM EST Thu Nov 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     Flash Flood      7 NNW Edisto            33.57N 80.95W
11/07/2024                   Orangeburg         SC   Dept of Highways

            SCDPS website reports Roadway Washout on
            Oakmont Dr.

&&

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 7:12 PM ESTFlash Flood WarningCAECalhoun, Lexington, Orangeburg, Richland5 hr
Nov 6, 8:04 PM ESTFlash Flood WarningCAEBamberg, Barnwell, Orangeburg3 hr
Nov 6, 9:19 PM ESTFlash Flood WarningCAEAiken, Barnwell, Orangeburg2 hr
Nov 6, 10:19 PM ESTAreal Flood AdvisoryCAECalhoun, Clarendon, Kershaw, Orangeburg, Richland, Sumter116 min
Nov 6, 10:51 PM ESTRiver Flood WarningCAEOrangeburg4 days
Nov 6, 11:31 PM ESTFlash Flood WarningCAEBamberg, Calhoun, Clarendon, Lexington, Orangeburg, Richland and 1 more6 hr
Nov 7, 1:19 AM ESTAreal Flood AdvisoryCAEBamberg, Barnwell, Orangeburg48 min
Nov 7, 2:07 AM ESTFlash Flood WarningCAEBamberg, Barnwell, Orangeburg2 hr
Nov 7, 3:42 AM ESTAreal Flood AdvisoryCAECalhoun, Kershaw, Lee, Lexington, Richland, Sumter2 hr
Nov 7, 5:24 AM ESTAreal Flood WarningCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 3 more7 hr
Nov 7, 7:43 AM ESTAreal Flood WarningCAEBamberg, Orangeburg7 days
Nov 7, 12:44 PM ESTAreal Flood WarningCAEBamberg, Barnwell, Calhoun, Orangeburg, Richland5 hr

Nearby

Flash Flood Warnings in South Carolina, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.